Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

May 2, 2021Cheyenne County, Kansas

NWS Goodland, KS issued this special weather statement at May 2, 2021, 5:53 PM CDT for Cheyenne County, Kansas. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2021, 5:53 PM CDT (22:53 UTC)
Expired
May 2, 2021, 6:30 PM CDT
In force
37 min
Issued by
NWS Goodland, KS

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:00 PM CDTTSTM WND GST 511 S Saint Francis, KS
May 2, 6:01 PM CDTTSTM WND GST 553 W Bird City, KSMESONET STATION DW4654 BIRD CITY.
May 2, 6:08 PM CDTHAIL 0.8812 Ssw Wheeler, KSCALLER REPORTED PEA TO NICKEL SIZED HAIL.
May 2, 6:35 PM CDTHAIL 1Bird City, KSDELAYED REPORT FROM SOCIAL MEDIA OF QUARTER SIZED HAIL IN BIRD CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WWUS83 KGLD 022253
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
553 PM CDT Sun May 2 2021
 
KSZ001-002-022330-
Rawlins KS-Cheyenne KS-
553 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bird City, or 12 miles northeast of St. Francis.
This storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
St. Francis, Bird City, McDonald and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3983 10123 3957 10161 3957 10196 3983 10176
      4000 10152 4000 10113
TIME...MOT...LOC 2252Z 162DEG 0KT 3984 10158 

$$

Lundquist

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 2, 4:00 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 2, 4:00 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
300 PM MDT Sun May 2 2021

.SHORT TERM...(This evening through Monday night)
Issued at 259 PM MDT Sun May 2 2021

Rest of the afternoon...Showers and thunderstorms are expected to
continue moving across the area producing hail, damaging winds, and
heavy rainfall as the cold front passes through. The CAMs are in
fair agreement that the storms will begin to enter the area over the
2-4 hours. The clearing out ahead of the storms will help the
environment recover some from the rain showers this morning. Mid-
level lapse rates continue to be favorable at 7-8 C/km. The higher
CAPE values (1000-1500 j/kg) look to be in NW Kansas with 0-6 km
bulk shear 40-50 kts. With inverted-V soundings and low moisture in
the mid to upper levels, the threat is more for damaging winds up to
70 mph and heavy rain. As the thunderstorms produce the strong wind
gusts, there is potential for localized blowing dust. Hail potential
remains; however, there is not much moisture in the hail growth zone.

Tonight...A line of storms are expected to move across NW Kansas as
it continues to produce heavy rain and strong winds. During the
evening to midnight hours, bulk shear is expected to increase over
western Kansas to 50-60 kts indicating this will likely remain a
strong to damaging wind threat for the area. 0.25-1.75" of rain is
expected across the area through Monday morning. The surface trough
is expected to dig deeper south as the upper level trough moves into
the Four Corners region overnight. Behind the cold front, the winds
will shift to the north and remain sustained at 15-30 mph with gusts
up to 40 mph through the overnight hours. Temperatures will fall
into the 40s to lower 50s overnight.

Monday...Rain showers are expected to continue across the area
through Monday night; however, very low accumulations are expected.
As the upper level trough crosses the Rockies and moves into the
High Plains Monday evening/overnight, precipitation chances are
expected to decrease from north/northwest to east. Winds are
expected to continue from the north at 15-30 mph and gusts up to 40
mph throughout the day. The winds are expected to decrease after
sunset to 10-15 mph for the remainder of the night. Temperatures are
expected to range from the upper 40s to lower 60s for afternoon
highs, increasing from southwest to northeast. Monday night lows are
expected to be fairly chilly in the lower 30s to lower 40s.

.LONG TERM...(Tuesday through Sunday)
Issued at 1243 PM MDT Sun May 2 2021

Model differences in the latest GFS/ECMWF for the timing and
strength of the shortwave expected to pass thru the region late
Tuesday on into Wednesday. Trend is for precipitation to taper by
sunset, with clearing thru the first half of Friday as an amplified
upper ridge swings slowly east across the Plains region. Late Friday
into the upcoming weekend, models differences with the GFS/ECMWF as
a surface ridge stalls east of the region with the upper ridge over
the Plains. There is an upper low at 500/700 mb setting up over the
west-central Rockies with a trailing surface low southeast into the
Texas area. Moisture feeding into the CWA on southeast flow will
trigger a potential round of rw/trw. The GFS is a bit more
progressive in shunting the precip east with zonal flow developing
versus the latest ECMWF where QPF is higher and slower to clear.
Splitting the difference and staying close to previous forecast with
chance pops for now.

For temps, highs will be on a mostly upward trend from Tuesday into
the upcoming weekend. On Tuesday 60s lifting to 70s by Thursday,
then Friday and Saturday mid 70s to lower 80s. Slightly cooler air
for Sunday with mid 60s to mid 70s expected. Lows during this time
have 30s for Tuesday and Wednesday night 30s, giving way to 40s for
the remainder of the overnight periods.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1107 AM MDT Sun May 2 2021

VFR conditions currently at both terminals will degrade to MVFR
conditions later this afternoon as thunderstorms develop and move
thru the region. Ceilings will drop to BKN-OVC015-025. Visibility
in rw/trw ranging from 3-6sm. Winds north-northeast around
10-20kts thru 02z Monday then north 15-30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, May 2, 5:45 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
445 PM MDT Sun May 2 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
445 PM MDT Sun May 2 2021 /545 PM CDT Sun May 2 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 7pm MDT for Kit
Carson, Cheyenne, and Yuma counties in Colorado. A Severe
Thunderstorm Watch is also in effect for southwest Nebraska and all
of northwest Kansas through 11pm MDT.

There is a risk of severe thunderstorms into this evening as storms
move off the Front Range of Colorado and continue across the Plains
of Nebraska and Kansas. Large hail and damaging wind are the primary
threats along with locally heavy rainfall that could lead to flash
flooding this evening. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A chance of showers with isolated thunderstorms will persist through
the day on Monday with showers diminishing Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 2, 5:01 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     DUST STORM       10 WNW WAUNETA          40.37N 102.41W
05/02/2021                   YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED ESTIMATED WINDS OF AT LEAST
            50 MPH WITH BLOWING DUST DOWN TO A QUARTER
            MILE OR LESS AT TIMES.

&&

JN
Special weather statement, May 2, 5:05 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
405 PM MDT Sun May 2 2021

KSZ001-002-NEZ079>081-022230-
Rawlins KS-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
405 PM MDT Sun May 2 2021

...Brief Landspout Tornadoes Possible...

At 404 PM MDT/504 PM CDT/, conditions are becoming favorable for the
development of landspout tornadoes in and close to a line from Bird
City to Trenton and McCook. However, at this time it is unknown
which if any storm would produce a landspout. Any landspouts which
develop are expected to pose a limited threat.

Locations impacted include...
McCook, St. Francis, Benkelman, Trenton, Culbertson, Bird City and
Palisade.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

Please report any landspouts to the National Weather Service in
Goodland by phone or through social media.

&&

LAT...LON 4035 10034 3957 10162 3957 10167 3977 10189
      4035 10117

Lundquist
Local storm report, May 2, 5:06 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     1 NNW WRAY              40.10N 102.24W
05/02/2021  M51 MPH          YUMA               CO   AWOS

&&

JN
Local storm report, May 2, 5:39 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SUN MAY 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             HAIGLER                 40.01N 101.94W
05/02/2021  E0.70 INCH       DUNDY              NE   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL.

&&

JN
Special weather statement, May 2, 5:46 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
446 PM MDT Sun May 2 2021

COZ091-KSZ001-002-013-014-027-028-041-042-022300-
Kit Carson County CO-Rawlins KS-Wichita KS-Wallace KS-Greeley KS-
Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
446 PM MDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA AND WALLACE
COUNTIES IN WEST CENTRAL KANSAS...CHEYENNE AND NORTHWESTERN THOMAS
COUNTIES IN NORTHWESTERN KANSAS...NORTHWESTERN LOGAN AND NORTHERN
GREELEY COUNTIES IN WEST CENTRAL KANSAS...WESTERN RAWLINS AND SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM MDT/600 PM CDT/...

At 446 PM MDT/546 PM CDT/, trained weather spotters reported strong
thunderstorms along a line extending from 8 miles northeast of St.
Francis to 14 miles southeast of Cheyenne Wells. Movement was east at
25 mph.

Wind gusts up to 50 mph and significantly reduced visibility due to
blowing dust will be possible with these storms.

Visibility down to a quarter mile has been reported in the blowing
dust.

Locations impacted include...
Goodland, St. Francis, Sharon Springs, Brewster, Ruleton, Bird City
and Weskan.

This includes Interstate 70 in Kansas between mile markers 3 and 35.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT/800 PM
CDT/ for east central Colorado. A Severe Thunderstorm Watch also
remains in effect until 1100 PM MDT/midnight CDT/ for northwestern
and west central Kansas.

LAT...LON 3853 10205 3905 10205 3905 10211 4000 10177
      4000 10123 3846 10158
TIME...MOT...LOC 2246Z 287DEG 21KT 3988 10172 3869 10215

Lundquist
Special weather statement, May 2, 5:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM CDT Sun May 2 2021

KSZ001-002-022330-
Rawlins KS-Cheyenne KS-
553 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE AND NORTHWESTERN
RAWLINS COUNTIES IN NORTHWESTERN KANSAS UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bird City, or 12 miles northeast of St. Francis.
This storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
St. Francis, Bird City, McDonald and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3983 10123 3957 10161 3957 10196 3983 10176
      4000 10152 4000 10113
TIME...MOT...LOC 2252Z 162DEG 0KT 3984 10158

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:39 PM CDTSpecial Weather StatementGLDCheyenne, Sherman21 min
May 2, 5:05 PM CDTSpecial Weather StatementGLDCheyenne25 min
May 2, 5:22 PM CDTSevere Thunderstorm WarningGLDCheyenne53 min
May 2, 5:46 PM CDTSpecial Weather StatementGLDCheyenne, Sherman, Wallace14 min
May 2, 6:03 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins72 min
May 2, 6:14 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas76 min
May 2, 6:34 PM CDTSpecial Weather StatementGLDLogan, Wallace26 min
May 2, 6:44 PM CDTFlash Flood WarningGLDRawlins, Thomas93 min
May 2, 3:21 PM CDTSpecial Weather StatementGLDYuma54 min
May 2, 4:07 PM CDTSpecial Weather StatementGLDYuma53 min
May 2, 4:57 PM CDTSpecial Weather StatementGLDPhillips33 min
May 2, 6:39 PM CDTFlash Flood WarningGLDHitchcock77 min
May 2, 6:40 PM CDTSpecial Weather StatementGLDRed Willow20 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.